Alert archive / North Carolina / Wind Advisories in 2014

Wind Advisory 5, NWS Newport/Morehead City, NC

January 28, 2014

NWS Newport/Morehead City, NC issued this wind advisory at Jan 28, 2014, 4:25 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2014, 4:25 AM EST (09:25 UTC)
Expired
Jan 28, 2014, 1:56 PM EST
In force
10 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WWUS72 KMHX 280925
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 AM EST TUE JAN 28 2014

...GUSTY WINDS OVER THE OUTER BANKS TODAY AND TONIGHT...

.STRONG NORTH WINDS ARE EXPECTED BEHIND AN ARCTIC COLD FRONT TODAY
AND TONIGHT ALONG THE OUTER BANKS.

NCZ103-104-282130-
/O.NEW.KMHX.WI.Y.0005.140128T0925Z-140129T1000Z/
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
425 AM EST TUE JAN 28 2014

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST WEDNESDAY.

* WINDS...NORTH 25 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...TODAY AND TONIGHT.

* IMPACTS...GUSTY WINDS MAY BLOW AROUND LOOSE OBJECTS AND CREATE
  ADVERSE DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
1 follow-up statement
660 
WWUS72 KMHX 281856
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
156 PM EST TUE JAN 28 2014



NCZ103-104-282000-
/O.CAN.KMHX.WI.Y.0005.000000T0000Z-140129T1000Z/
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
156 PM EST TUE JAN 28 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS
CANCELLED THE WIND ADVISORY.

NORTH TO NORTHEAST WINDS WILL REMAIN GUSTY THROUGH TONIGHT...HOWEVER
SPEEDS WILL REMAIN BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Jan 28, 4:08 AM EST, 17 minutes earlier.

Area forecast discussion, Jan 28, 4:08 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 AM EST TUE JAN 28 2014

.SYNOPSIS...
A STRONG ARCTIC COLD FRONT WILL CONTINUE MOVING SOUTH OF THE
AREA TODAY. THE FRONT WILL STALL OFFSHORE WITH LOW PRESSURE
DEVELOPING ALONG IT AND MOVING NORTHEAST INTO WEDNESDAY.
COLD HIGH PRESSURE WILL BE OVER THE AREA THURSDAY AND MOVE
SOUTHEAST FRIDAY. ANOTHER COLD FRONT WILL CROSS THE REGION
LATE SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 4 AM TUESDAY...EASTERN NORTH CAROLINA REMAINS ON TRACK FOR A
SIGNIFICANT WINTER WEATHER EVENT TO UNFOLD TODAY INTO MIDDAY
WEDNESDAY. GOOD CONSENSUS AMONGST THE GFS/NAM/CEM AND HPC GUIDANCE
SHOWING THE HEAVIEST BAND OF SNOW SETTING UP ALONG OVER OUR FAR
NORTHWEST AND NORTHERN COUNTIES FROM GREENE...PITT AND MARTIN
COUNTIES EAST TO THE NORTHERN OUTER BANKS. THE NEW 06Z ALSO SHOWS
A PERSISTENT BAND OF DEEPER OMEGA OVER THIS REGION AND HAVE RAISED
ACCUMULATIONS OVER THIS REGION TO 6 TO 10 INCHES. FORECAST A BIT
MORE COMPLICATED FURTHER TO THE SOUTHEAST. GFS/NAM...AND TO A
LESSER EXTENT...EVEN THE COLDER ECMWF SHOWING A WARM NOSE
DEVELOPING DURING THIS AFTERNOON INTO TONIGHT. THIS WOULD LEAD TO
PERIODS OF SLEET AND PERHAPS FREEZING RAIN...ESPECIALLY NEAR THE
COAST TODAY INTO TONIGHT. FORECAST MODEL SOUNDINGS ALSO SUPPORT AT
LEAST A SNOW/SLEET MIX TO THE HIGHWAY 17 CORRIDOR TODAY INTO EARLY
TONIGHT. AM CONCERNED THAT THE ONSLOW/CARTERET COUNTY COASTLINE
COULD SEE A SUBSTANTIAL AMOUNT OF ICE WITH MOSTLY SLEET AND SOME
FREEZING RAIN THROUGH THE DAY. WITH THE COLD ARCTIC AIRMASS
BECOMING ENTRENCHED ACROSS THE REGION...TEMPERATURES WILL CHANGE
LITTLE TODAY...REMAINING IN THE MID TO UPPER 20S TO LOW 30S AT
BEST TODAY. SLIGHTLY RAISED THE ICE ACCUMULATION FOR THE COASTAL
COUNTIES FOR TODAY TO ACCOUNT FOR THIS POSSIBILITY. DO HAVE SOME
CONCERN WITH THE VERY LOW DEWPOINTS ADVECTING INTO THE REGION
(SINGLE DIGITS IN SOME LOCATIONS). THIS COULD ENHANCE EVAPORATIVE
PROCESSES AND LEAD TO MORE SNOW THAN SLEET AND THUS RAISE THE
ACCUMULATIONS NEAR THE COAST. FOR NOW...HAVE 6 TO 10 INCHES ACROSS
THE NORTHWEST AND NORTHERN COUNTIES...4 TO 8 INCHES ACROSS THE
HIGHWAY 17 CORRIDOR AND CENTRAL COUNTIES AND 2 TO 4 INCHES NEAR
THE COAST. HAVE ALSO ADDED A WIND ADVISORY FOR THE OUTER BANKS
GIVEN GUSTY NORTH WINDS AT 25 TO 35 MPH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
AS OF 4 AM TUESDAY...FORECAST MODEL SOUNDINGS INDICATE THAT THE
WARM NOSE ALOFT SHOULD ERODE AWAY BETWEEN 06Z AND 12Z AND ALL
PRECIPITATION WOULD CHANGE TO SNOW ACROSS THE AREA. QPF FORECASTS
WOULD SUPPORT AT LEAST A COUPLE OF INCHES OF SNOW ALONG THE
SOUTHERN COAST AND OUTER BANKS AS THE SYSTEM EXITS. SOME HEAVY
BANDS OF SNOW ARE LIKELY EARLY IN THE EVENING OVER THE NORTHERN
COUNTIES. ELSEWHERE...SNOW TAPERS OFF FROM WEST TO EAST THROUGH
THE LATE NIGHT HOURS. OVERNIGHT LOWS WILL RANGE FROM 15 TO 25 OVER
LAND AND AROUND 30 OVER THE OUTER BANKS. POPS WILL BE IN THE
CATEGORICAL RANGE EARLY IN THE DAY BEFORE DIMINISHING TOWARD
MORNING. EXPECT ROADWAYS TO BE QUITE HAZARDOUS BY TONIGHT...GIVEN
THE PRECIPITATION AND COLD TEMPERATURES.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
AS OF 4 AM TUE...LONG TERM PERIOD WILL START OUT VERY COLD... THEN
SLOWLY MODERATING INTO THE WEEKEND TOWARDS CLIMO. CHANCES FOR RAIN
SHOWERS ARRIVE BY LATE THIS WEEKEND AS A COLD FRONT AND LOW PRESSURE
AREA AFFECTS THE REGION.

FOR WEDNESDAY...SNOW WILL RAPIDLY COME TO AN END FROM WEST TO EAST
AS COLD AND DRY HIGH PRES WORKS ITS WAY INTO THE AREA. COULD PICK UP
ANOTHER INCH OR SO OF SNOW FOR EASTERN AREAS OF THE FA MAINLY EAST
OF A MANTEO TO SWANSBORO LINE. IT WILL BE A COLD AND BLUSTERY DAY AS
LOW LEVEL THICKNESSES AND MOS GUID IN AGREEMENT WITH HIGHS IN THE
UPPER 20S TO NEAR 30. THESE SUB FREEZING HIGHS WILL KEEP ROAD
CONDITIONS VERY TREACHEROUS THROUGHOUT EASTERN NC AS VERY LITTLE IN
THE WAY OF MELTING WILL OCCUR.

WEDNESDAY NIGHT...ARCTIC HIGH PRES SETTLES OVER THE AREA WITH VERY
COLD TEMPERATURES EXPECTED. WITH A SNOW PACK IN PLACE ACROSS PARTS
OF E NC...LOWS WILL DROP INTO THE UPPER SINGLE DIGITS WITH VERY POOR
ROAD CONDITIONS PERSISTING.

THURSDAY...TEMPERATURES WILL FINALLY CLIMB ABOVE FREEZING. HIGHS
WILL REACH THE MID/UPR 30S WITH MOSTLY SUNNY SKIES. WITH AID OF THE
SUN AND DRY AIR MASS...MELTING OF SNOW AND ICE WILL OCCUR.
HOWEVER...TEMPS EXPECTED TO DROP WELL BELOW FREEZING ONCE AGAIN
THURSDAY NIGHT...AND BLACK ICE WILL BE A CONCERN AS WATER REFREEZES
ON UNTREATED ROADWAYS.

FURTHER WARMING AND SNOW MELT EXPECTED ON FRIDAY AS TEMPERATURES TOP
OUT IN THE MID/UPR 40S PER SOUTHWEST WINDS AS HIGH EASES OFF SHORE.
FRIDAY NIGHT LOWS EXPECTED TO DROP BACK TO AROUND FREEZING INLAND
WITH MID/UPR 30S COAST.

SATURDAY SHOULD WARM TO ABOVE CLIMO WITH READINGS NEARING 60 FOR
MANY AREAS AS SW GRADIENT INCREASES AHEAD OF APPROACHING COLD FRONT.
BACK DOOR COLD FRONT LOOKS TO PASS THROUGH BY SUN...WITH POTENTIAL
OVERRUNNING SITUATION DEVELOPING WITH WIDESPREAD LOW CLOUDS AND
SHOWERS. TEMPS WILL DROP BACK INTO THE 50S FOR SUNDAY AND CONTINUE
ON THE COOL SIDE INTO MONDAY WITH CONTINUED NORTHERLY FLOW.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 1 AM TUESDAY...WIDESPREAD HIGH CLOUDINESS THROUGH THE
OVERNIGHT HOURS WITH PRECIPITATION DEVELOPING FROM SOUTHEAST TO
NORTHWEST DURING THE DAY ON TUESDAY. THINK PRECIP WILL BEGIN AS
FREEZING RAIN/SLEET AT KOAJ...KEWN AND KISO BEFORE CHANGING TO
SNOW LATER THIS EVENING/TONIGHT...WHILE KPGV WILL LIKELY STAY
MOSTLY SNOW. MVFR CONDITIONS INITIALLY AS THE LIGHT PRECIP
DEVELOPS THRU THRU MIDDAY THEN EXPECT IFR AS THE PRECIP BECOMES
HEAVIER DURING THE AFTERNOON.

LONG TERM /WEDNESDAY THROUGH SAT/...
AS OF 4 AM TUE...WEDNESDAY WILL FEATURE RAPIDLY IMPROVING CONDITIONS
AT THE TERMINALS AS SNOW ENDS FROM WEST TO EAST ACROSS THE AREA. BY
LATE MORNING...MOSTLY SUNNY SKIES SHOULD BE EXPERIENCED WITH HIGH
PRES BUILDING INTO THE AREA FROM THE WEST. NORTH WINDS WILL DIMINISH
AS WELL IN THE 10 TO 15 KT RANGE. CALM WINDS WED NIGHT INTO THUR
NIGHT AS HIGH PRES OVERHEAD WITH CLEAR SKIES. CHANCES FOR SHOWERS
LATER THIS WEEKEND AS A COLD FRONT AND LOW PRES AREA APPROACH
EASTERN NC.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 405 AM TUESDAY...GUSTY NORTH WINDS CONTINUE BEHIND ARCTIC
COLD FRONT THIS MORNING. WINDS ARE SUSTAINED AROUND 25 KNOTS WITH
GUSTS INTO THE LOWER 30S. HAVE LOWERED GALES AS THINK WINDS SHOULD
STAY IN THE STRONG SMALL CRAFT ADVISORY RANGE BUT WILL MONITOR.
SEAS HAVE BUILT TO 7 TO 9 FEET AND PER LOCAL SWAN/NWPS THINK SEAS
WILL PEAK AS HIGH AS 12 FEET LATER TODAY INTO TONIGHT...ESPECIALLY
OVER THE CENTRAL WATERS. THERE WILL LIKELY SOME MINOR WATER LEVEL
RISES ALONG THE SOUTHERN PAMLICO SOUND...BUT GIVEN THE RELATIVELY
SHORT DURATION OF STRONG WINDS...EXPECT ONLY A FOOT OR TWO WITH
LIMITED IMPACT AT THIS TIME.

LONG TERM /WEDNESDAY THROUGH SUN/...
AS OF 4 AM TUE...STRONG NORTH WINDS CONTINUE INTO WED AS LOW PRES
TRACKS NORTHEASTWARD OFF THE NC COAST. WINDS WILL BE NEAR GALE FORCE
ESP WEDNESDAY MORNING...BEFORE SLOWLY DIMINISHING AS LOW MOVES AWAY
FROM THE AREA. SEAS WILL REMAIN ELEVATED HOWEVER AS WAVE ENERGY
CONVERTS TO LONGER PERIOD SWELL. THE SEAS WILL FINALLY SUBSIDE BELOW
6 FEET MOST LIKELY BY THURSDAY MORNING. HIGH PRES WILL BE OVERHEAD
THUR WITH LIGHT WINDS...VEERING TO THE WEST AND THEN SW THUR NIGHT
INTO FRI NIGHT AS RETURN FLOW DEVELOPS WITH NEXT APPROACHING COLD
FRONT THIS WEEKEND. THE SW WINDS WILL INC TO NEAR SCA SAT...THEN
SWITCH TO NORTH BEHIND THE COLD FRONT ON SUNDAY. THERE MAY BE SCA
CONDITIONS SUNDAY DEPENDING ON HOW STRONG THE NORTHERLY WINDS
BECOME... WITH MODELS INDICATING AT LEAST SCA GUSTS AND WAVEWATCH IV
SEAS REACHING NEAR 6 FEET.

&&

.CLIMATE...
RECORD 24 HOUR SNOWFALL FOR JANUARY 28
LOCATION      RECORD SNOWFALL   YEAR   PERIOD OF RECORD
NEW BERN           0.0                 1948-PRESENT
CAPE HATTERAS      0.0                 1908-PRESENT
WILLIAMSTON        0.7          1955    1930-2011
GREENVILLE         0.0                 1913-PRESENT
KINSTON            1.3          1955   1899-PRESENT
WASHINGTON         0.0                 1946-PRESENT
AURORA             0.0                 1973-PRESENT
CEDAR ISLAND       0.5          1986   1955-PRESENT

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 PM EST
     WEDNESDAY FOR NCZ029-044>047-079>081-090-091-094-103-104.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 4 PM EST
     WEDNESDAY FOR NCZ092-093-095-098.
     WIND ADVISORY UNTIL 5 AM EST WEDNESDAY FOR NCZ103-104.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR AMZ130-
     135-150-152-154.
     SMALL CRAFT ADVISORY UNTIL 1 PM EST THURSDAY FOR AMZ156.
     SMALL CRAFT ADVISORY UNTIL 7 PM EST WEDNESDAY FOR AMZ158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...TL
AVIATION...CTC/TL
MARINE...CTC/TL
Hazardous weather outlook, Jan 28, 4:15 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 AM EST TUE JAN 28 2014

NCZ103-104-290915-
OUTER BANKS DARE-OUTER BANKS HYDE-
415 AM EST TUE JAN 28 2014

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090-091-094-290915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-PAMLICO-
415 AM EST TUE JAN 28 2014

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ092-093-095-098-290915-
JONES-CRAVEN-CARTERET-ONSLOW-
415 AM EST TUE JAN 28 2014

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 7:00 AM ESTGale WarningMHX12 hr

Nearby

Wind Advisories in North Carolina, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.